T Nation

Benzos and Metabolic Rate?


I've been searching the internet but I can't find the answer to a question I suspect I already know:

Do benzodiazepines slow down the body's metabolic rate?

I've looked up the half-life for some of the commonly prescribed benzos and several have half-lifes of 100 and 200 hours! If these things slow down the body's metabolic rate that sounds like bad news to me.

Any pharms here who actually know if they do?


In for the lulz this thread is probably going to inadvertently provide.


No idea about metabolic rate, but they really take the edge off my CNS.


Not doubting you but do you have a source? Interested in details/interpretation etc.


At whose expense will you be engaging in Schadensfreude?

  1. Don't stimilants(caffeine, ephedrine, amphetamines, cocaine) raise metabolic rate?

  2. Don't benzos counteract/reduce the effects of stimulants?

  3. Wouldn't it be reasonable for someone who isn't an expert on organic chemistry to suspect that 'downers'i.e. benzos MAY slow the body's metabolic rate?

Any helpful answers would be appreciated.


Bump? Benzos? Metabolic rate? Source?


MODOK already answered your question. And he's right.

No one here is looking to get in an internet debate with you about what you THINK these drugs do.


I don't want a debate. Just some evidence/source even a link to ANYTHING about it, as opposed to the unsubstantiated assertion of some juiced up stranger on the internet brandishing a fantasy sword.

Can ANYONE please provide me with some information about the effect of benzodiazepines on the body's metablic rate?



Nothing there?


Sorry, didn't mean to get personal. The reason I asked was I that was unable to find any sources relating to the subject anywhere. What makes searching more difficult is that the results always bring up information on how fast the body 'metabolises' benzodiazepines(i.e. their half-life) as opposed to their effect on metabolic rate.
The link provided by kakno is a start and I will work my way through it. I'm the sort of person who needs to check sources and try to understand them. Thanks.
No need for any debate. End of thread(unless someone has something to add).


Hmmm...the link provided by kakno has been very helpful. The following comprises details on measuring resting metabolic rate of obese people who are on benzos. They seem to think benzos slow the body's metabolic rate thus making obese people fatter. Perhaps I should have asked an organic chemist instead:

Looks like I'll either need to find another way to sleep or spend each day wizzed up on an ECA stack. Do they sell Bronkaid at your pharmacy MODOK?


This post was flagged by the community and is temporarily hidden.


I'm only using Benzos temporarily(don't want to have to rely on them and Docs won't generally prescribe them for long periods). I take a multi-B and have been playing around with Melatonin(i.e. dosage is difficult to determine,). Will look into bacopa and phosphatidylserine.

After looking into some of the other 'sleeping aids' that are commonly prescribed, I was more inclined to go with benzos than:

  • Catapres - Friend warned me about awful side effects.

  • Stilnox - Not sure if it's still available but I'd rather not turn into a homocidal maniac amnesiac. This is what my Doc has tried to push on me in the past.

  • Anti-psychotics - I can't believe my Doc suggested these to someone who doesn't suffer mental illness. He said a smaller dose can help me sleep. I won't touch the stuff. He has also repeatedly tried to push anti-depressants on my even though I have never suffered depression. Wouldn't touch them with a ten-foot pole either.

Will look into bacopa and phosphatidylserine. I really don't want to rely on anything though, I'm hoping that my circadian rhythms will normalise eventually. I don't have any trouble sleeping in the daytime usually(but I don't allow myself to.) I'm hoping Melatonin will help with this.


A sliver of seroquel will knock your ass out just fine, crazy or not.


Firstly, it's not called 'crazy' anymore it's 'bi-winning' :wink:

From wikipedia:

'Several American soldiers and veterans have died while taking Seroquel for PTSD.[46]

Multiple lawsuits have been filed in relation to quetiapine's side-effects, in particular, diabetes'

and other side effects:

'weight gain'(I imagine they don't mean muscle mass.)


'fatigue, dry mouth, sore throat, dizziness, abdominal pain, constipation, upset stomach, sudden drop in blood pressure upon standing, inflammation or swelling of the sinuses or pharynx, increased appetite'

However, in addition to this I would never take anything that interferes with hormones or neurotransmitters unless I really needed to, because I don't believe that the 'experts' understand these things fully themselves.


This post was flagged by the community and is temporarily hidden.